jump to navigation

Lost consciousness on the job… November 26, 2012

Posted by Andy Jagoda, MD in : Cardiovascular , 37comments

A 49-year-old male construction worker presents to the ED reporting a brief loss of consciousness 30 minutes prior to arrival while climbing through a crawlspace at work. He reports a prodrome of feeling short of breath, lightheaded, and dizzy, with associated midsternal chest pain. Family members at the bedside report that he was complaining of generalized weakness with mild shortness of breath at rest and on exertion for the past 3 to 4 days. His past medical history is significant for rectal cancer treated with resection, a traumatic fracture of L3, and deep vein thrombosis 9 months ago, after which he completed a 6-month course of warfarin. The patient denies use of tobacco, alcohol consumption, or use of illicit drugs. There is no family history of any medical problems. His vital signs upon arrival are: temperature, 36C; blood pressure, 104/79 mm Hg; heart rate, 106 beats per minute; respiratory rate, 20 breaths per minute; and oxygen saturation, 95% on room air. He is in no distress, is sitting upright on the stretcher, and is speaking in full sentences. Aside from a regular tachycardia, his exam is normal. Initial ECG shows a sinus tachycardia at 106 beats per minute, rightward axis deviation, ST-segment depressions throughout, and deep T-wave inversions in the anterolateral leads. Laboratory analysis, including cardiac markers, electrolytes, CBC, and renal function are remarkable only for a platelet count of 115,000 x 109/L. Initial cardiac markers and electrolytes are normal. You put acute coronary syndromes on the top of your differential and admit the patient to the observation unit, but you wonder if there is anything else that should be done while waiting for the second troponin…

What do you do next?

(Enter to win a discount coupon for an Emergency Medicine Practice subscription by submitting your answer to the question above. To do so, simply enter your response in the comments box. The deadline to enter is December 6th.)

“Badly Swollen Lips…” Case Conclusion November 7, 2012

Posted by Andy Jagoda, MD in : Gastrointestinal, Respiratory Emergencies , add a comment

The patient with the lip swelling was able to tell you later that the medication he takes is lisinopril. You realized that the diphenhydramine, cimetidine, and prednisone that you already gave him were unlikely to change his clinical course; however, you were reassured that despite how impressive his lip swelling may have been, this would be considered Ishoo stage I and thus unlikely to need airway intervention. You decided to observe him in the ED. After 6 hours, he had marked improvement. You decided to discharge the patient after contacting his primary care provider who would be able to see him the next afternoon. You instructed the patient that the lisinopril is most likely the cause of his swelling and that he should never take this medication or any medication of the same class again.

Congratulations to  Dr. Bhattacharjee, Dr. Sosa Medellin, Dr Fuller Jr., Dr. Zahn, and Dr. Schmitt— this month’s winners of the exclusive discount coupon for Emergency Medicine Practice. For an evidence-based review of the etiology, differential diagnosis, and diagnostic studies for Angioedema In The Emergency Department: An Evidence-Based Review, purchase the Emergency Medicine Practice issue on this topic.

About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 12-16-2018
© EB Medicine